Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Jackson, KY

February 24, 2017Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 24, 2017, 11:09 PM EST for Wayne County, Kentucky. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2017, 11:09 PM EST (04:09 UTC)
Expired
Mar 1, 2017, 4:30 AM EST
In force
4 days
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KJKL 250409
SVRJKL
KYC231-250445-
/O.NEW.KJKL.SV.W.0001.170225T0409Z-170225T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1109 PM EST FRI FEB 24 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Wayne County in south central Kentucky...

* Until 1145 PM EST

* At 1108 PM EST, a severe thunderstorm was located near Albany, or
  near Byrdstown, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Parmleysville, Susie, Barrier, Parnell, Gregory,
  Slickford, Ritner, Cabell, Denney, Powersburg, Oil Valley,
  Coopersville, Burfield, Kidds Crossing, Hidalgo, Rockeybranch,
  Betsey, Delta and Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Cumberland, get away from the water and move 
indoors or inside a vehicle. 

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3699 8484
      3687 8458 3684 8458 3675 8468 3674 8468
      3660 8479 3661 8496 3663 8500 3668 8500
      3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 0408Z 229DEG 46KT 3666 8507 

HAIL...1.00IN
WIND...60MPH
 
$$

ABE
2 follow-up statements
716 
WWUS53 KJKL 250430
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1130 PM EST FRI FEB 24 2017

KYC231-250445-
/O.CON.KJKL.SV.W.0001.000000T0000Z-170225T0445Z/
Wayne KY-
1130 PM EST FRI FEB 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EST
FOR WAYNE COUNTY...

At 1129 PM EST, a severe thunderstorm was located over Monticello,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Burfield,
Barrier, Parnell, Kidds Crossing, Gregory, Rockeybranch, Slickford,
Betsey, Ritner, Delta, Denney, Griffin, Mill Springs, Mount Pisgah,
Steubenville and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3699 8484
      3687 8458 3684 8458 3675 8468 3674 8468
      3660 8479 3674 8494
TIME...MOT...LOC 0429Z 229DEG 46KT 3684 8481 

HAIL...1.00IN
WIND...60MPH
 
$$

ABE
908 
WWUS53 KJKL 250440
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1140 PM EST FRI FEB 24 2017

KYC231-250450-
/O.EXP.KJKL.SV.W.0001.000000T0000Z-170225T0445Z/
Wayne KY-
1140 PM EST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY WILL EXPIRE AT
1145 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3692 8496 3696 8494 3695 8490 3699 8484
      3687 8458 3684 8458 3675 8468 3674 8468
      3660 8479 3674 8494
TIME...MOT...LOC 0440Z 228DEG 46KT 3690 8472 

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:49 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 24, 9:49 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
949 PM EST Fri Feb 24 2017

.UPDATE...
Issued at 949 PM EST FRI FEB 24 2017

Current conditions feature the area of showers and storms at the
CWA doorstep along the I-75 corridor. It seems that no dominant
cold pool or organization of the cells in central Kentucky, or
Tennessee for that matter has occurred. Thus, with the cap still
in place over eastern Kentucky, will be hard pressed to see any
severe convection tonight. So have updated to pull the severe
wording from the forecast but have left in the mention of strong
storms with the potential to produce gusty winds and small hail.
Have updated the HWO as well to take out the severe wording and
input the mention of strong storms.

UPDATE Issued at 713 PM EST FRI FEB 24 2017

Current conditions feature a line of showers and segments of
strong to severe thunderstorms in central Kentucky to the west
tracking northeast. Fine tuned the pops to account for a more
timely arrival into eastern Kentucky. Decided to keep the severe
mention in the forecast though, with heating lost and instability
becoming more elevated, the cap in place more and more hints at
any severe weather in eastern Kentucky will be dependent on what
develops in central Kentucky and advects in. Mainly in the form of
a squall line or bowing segments. As well, the main threat
continues to be damaging winds. Onset into Kentucky may be as soon
as 9pm. A new ZFP was sent out to account for these changes.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 517 PM EST FRI FEB 24 2017

South-southwest flow aloft will become more westerly through the
short term as a potent storm system plows through the Great
Lakes, pulling a trough through the Commonwealth over the next 24
hours. Surface low pressure over Lake Michigan will continue to
move off to the northeast, pulling a cold front eastward through
the region, and into eastern Kentucky during the overnight.

A line of thunderstorms currently developing across the Midwest
will move into our forecast area through the overnight period.
HRRR timing of the main line of convection has been fairly
consistent and generally agrees with what has been advertised.
Some thunderstorms could produce severe weather with the main
threat being damaging winds. Hail will be a secondary threat and a
brief, isolated tornado can not be ruled out.

Moisture, or the lack thereof will be the primary limiting factor
to severe weather as dew points will top out in the mid 50s ahead
of the front. Timing of the cold front through eastern Kentucky
will also be a limiting factor. Regardless bulk shear is very
impressive with this system, 40-70 kts, with the majority of the
shear realized in the lowest 3 km. Thus the potential for bowing
cells and line segments will be favored. Surface based
instability to support this storm mode is not ideal but does
appear to be sufficient. Consequently damaging winds are the
primary severe weather threat. This has a distinctive QLCS flavor
to it and considering the environment as a whole feel an isolated
tornado can not be ruled out, though features of this type tend to
be weaker than most and short lived. Low wet bulb temperatures
and freezing levels suggest hail will be a possibility as well.

Colder air invades the coal fields on Saturday and will set
things up for a rather chilly weekend in general. Gusty winds will
combine with strong cold air advection to make for a less than
optimal day for outdoor activities.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM EST FRI FEB 24 2017

The extended portion of the forecast will be fairly active, with
alternating periods of wet and dry weather and warm and cooler
conditions. The period will likely start off dry, with slightly
above normal temperatures Sunday and Sunday night. The pattern is
then expected to shift on Monday, as a weak warm front moves through
the area, bringing persistent southerly flow and warmer air into the
region. Rain showers should begin to move into the area from the
southwest and west late Sunday night into early Monday morning. The
rain will overspread the entire area by late Monday afternoon and
early Monday evening, as an area of low pressure moves along what
will become a nearly stalled out frontal boundary. This pattern is
tentatively expected to persist through late in the day on Tuesday.
A wave of low pressure is then forecast to form along the western
end of the stalled front Tuesday night. This second area of low
pressure is then expected to push eastward on Wednesday, and will
drag another cold front across the lower Ohio valley and Tennessee
valley regions. This boundary may be just strong enough, and just
enough moisture an instability available, for a few thunderstorms to
form along and just ahead of the front, as it moves across the
region. Once the front moves past us Wednesday night, any
thunderstorms should give way to all rain showers. We may even see
enough cold air filter in behind the system to allow some snow to
mix in with whatever rain is left. The last of this precipitation
should be out of the area by late Thursday morning. Thursday and
Thursday night should be mostly dry. There is an outside chance that
a few rain and snow showers will move across the area along and
north of I64 to end the period, with due to uncertainty, this should
be taken with a grain of salt.

Temperatures in the extended on average will be above average each
day, with the warmest days being Monday, Tuesday, and Wednesday,
when the highs will be in the 50s and 60s. Closer to normal values
should be experienced on  Thursday, when the mercury is forecast to
max out lower 50s. Nightly lows should be in 30s, 40s, and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 713 PM EST FRI FEB 24 2017

Onset of showers and severe thunderstorms will be around 01z
across eastern Kentucky and pushing east through 05z. Have updated
the TAFs to account for this timing. MVFR to IFR visibility due to
the moderate rainfall will be the impacts. a few MVFR cigs will be
possibly but most cigs will remain above 3 KFT. Winds will
continue to be southwesterly gusting to 25 knots at times. Winds
are expected to then increase again tomorrow afternoon with
westerly winds gusting up to 25 knots as well.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...RAY
LONG TERM...AR
AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 24, 9:32 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
932 PM EST Fri Feb 24 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260545-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
932 PM EST Fri Feb 24 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Strong storms are possible tonight. Some storms may produce gusty
winds and small hail. Most of the thunderstorm activity will move
through the area and into far eastern Kentucky by 3 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible late Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

RAY/SHALLENBERGER

In the hours before

Special weather statement, Feb 24, 10:34 PM EST, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1034 PM EST FRI FEB 24 2017

KYZ068-250400-
Rockcastle-
1034 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKCASTLE COUNTY...

At 1034 PM EST, a strong thunderstorm was located near Gum Sulphur,
or 11 miles northwest of Mount Vernon, moving northeast at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Boone, Snider, Climax, Disputanta, Hiatt, Gum Sulphur, Conway,
Wildie, Indian Lakes Park, Roundstone and Brodhead.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 65 and 72.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8444 3747 8438 3750 8435 3752 8436
      3754 8435 3753 8430 3752 8430 3752 8427
      3751 8427 3753 8423 3752 8421 3746 8419
      3736 8449
TIME...MOT...LOC 0334Z 240DEG 50KT 3748 8450

ABE
Special weather statement, Feb 24, 10:56 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1056 PM EST FRI FEB 24 2017

KYZ058-059-069-250430-
Jackson-Estill-Powell-
1056 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT POWELL...ESTILL AND NORTHWESTERN
JACKSON COUNTIES...

At 1055 PM EST, a strong thunderstorm was located near Shirley, or 11
miles southeast of Richmond, moving northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stanton, Irvine, Clay City, Ravenna, Pilot, Bowen, Kimbrell, Rice
Station, Kings Station, Calloway Crossing, Wiseman Crossing Station,
Virden, Winston, Patsey, Wisemantown, Vaughns Mill, Hardwick, Weedon,
Shirley and Natural Bridge S.p..

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 13
and 35.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3790 8387 3790 8377 3782 8364 3773 8370
      3748 8419 3749 8421 3756 8416 3757 8409
      3764 8413 3767 8409 3774 8410 3775 8408
      3778 8411 3781 8408 3782 8410 3788 8400
      3793 8397
TIME...MOT...LOC 0355Z 234DEG 49KT 3759 8421

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 10:34 PM ESTSpecial Weather StatementJKLRockcastle26 min
Feb 24, 10:56 PM ESTSpecial Weather StatementJKLEstill, Powell34 min
Feb 24, 11:28 PM ESTSpecial Weather StatementJKLEstill, Menifee, Powell32 min
Feb 24, 11:39 PM ESTSpecial Weather StatementJKLPulaski36 min
Feb 25, 12:00 AM ESTSpecial Weather StatementJKLElliott, Lee, Morgan, Wolfe30 min
Feb 25, 12:06 AM ESTSpecial Weather StatementJKLJackson, Laurel, Rockcastle24 min
Feb 25, 12:25 AM ESTSpecial Weather StatementJKLMcCreary, Whitley35 min
Feb 25, 12:27 AM ESTSpecial Weather StatementJKLOwsley33 min
Feb 25, 12:29 AM ESTSpecial Weather StatementJKLElliott16 min
Feb 25, 12:48 AM ESTSpecial Weather StatementJKLLee, Morgan, Wolfe27 min
Feb 25, 1:09 AM ESTSpecial Weather StatementJKLClay36 min
Feb 25, 2:00 AM ESTSpecial Weather StatementJKLJohnson, Magoffin, Martin45 min
Feb 25, 2:27 AM ESTSpecial Weather StatementJKLFloyd, Martin48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.